Other Articles
June 2, 1962

Serious Hemorrhagic Complications of Anticoagulant Therapy

Author Affiliations


From the Medical Service, Veterans Administration Hospital.; Chief, Cardiovascular Section (Dr. Pastor), Chief, Cardiopulmonary Laboratory (Dr. Rodman), Resident in Cardiovascular Disease (Dr. Resnick), Veterans Administration Hospital; Associate Professor of Clinical Medicine, University of Pennsylvania School of Medicine (Dr. Pastor), Assistant Professor of Medicine, Temple University School of Medicine (Dr. Rodman).

JAMA. 1962;180(9):747-751. doi:10.1001/jama.1962.03050220039007d

THE WIDEPREAD USE of anticoagulants, particularly in the long-term management of nonhospitalized patients, has exposed an increasing number of patients to the risk of hemorrhage. This risk cannot be eliminated entirely, since bleeding is simply an extension of the therapeutic effect of anticoagulants. It can, however, be minimized by adherence to sound principles of anticoagulant therapy which include careful selection of patients, informed and adequate supervision by a physician, and reliable laboratory control. During the past few years we have encountered an increasing number of cases of anticoagulant-induced hemorrhage, and have selected a group which illustrate the disastrous consequences of failure to observe these principles.

Report of Cases

Case 1.—A 70-year-old man was treated for an acute myocardial infarction at another hospital in 1956, and started on long-term anticoagulant therapy. He took bishydroxycoumarin (Dicumarol) for 5 years without returning for prothrombin time determinations and without the knowledge of his family

First Page Preview View Large
First page PDF preview
First page PDF preview